Related Experiment Video
Updated: Oct 29, 2026

A Treatment Package without Escape Extinction to Address Food Selectivity
Published on: August 21, 2015
Fatal Fruit: Unveiling the Risks and Responses to Ackee Poisoning in a South Florida Inpatient Unit
Shalondria J Sears1, Enrique Gondar2, Kevin Sowden2
1College of Medicine, Florida Atlantic University Charles E. Schmidt College of Medicine, Boca Raton, USA.
Abstract:
The ackee fruit is a staple in many Afro-Caribbean diets. Yet, when consumed in its unripe form, it can induce Jamaican vomiting sickness, a potentially fatal condition caused by hypoglycin, a toxin that disrupts fatty acid oxidation and gluconeogenesis. Although cases are well-documented in endemic regions, reports outside the Caribbean remain rare. We report the case of a 33-year-old male with no comorbidities who presented in South Florida with acute metabolic encephalopathy, severe hypoglycemia, and profound electrolyte disturbances following the ingestion of unripe ackee fruit. Despite early recognition and aggressive interventions, including glucose administration, supportive therapy, and management coordinated by internal medicine, neurology, nephrology, toxicology, intensive care, and palliative care teams, the patient's clinical condition continued to deteriorate over 21 days post-exposure. This case is distinctive for its occurrence in a non-endemic region, the absence of comorbidities, and the refractory course despite multidisciplinary intervention. It highlights both the diagnostic and therapeutic challenges of ackee poisoning in unfamiliar clinical settings. Increased globalization and the availability of culturally specific foods in diverse regions may increase the likelihood of similar presentations outside endemic areas. Awareness among healthcare providers is therefore essential. Ackee poisoning should be considered in patients presenting with unexplained hypoglycemia and encephalopathy, particularly in communities with Afro-Caribbean dietary practices. Early recognition, timely intervention, and interdisciplinary collaboration remain critical to improving patient outcomes. This case underscores the importance of provider awareness regarding culturally specific dietary exposures and their potential for severe toxicological consequences.
More Related Videos
11:53Oral Administration of Rotenone using a Gavage and Image Analysis of Alpha-synuclein Inclusions in the Enteric Nervous System
Published on: October 26, 2010
08:05A Prediction Error-driven Retrieval Procedure for Destabilizing and Rewriting Maladaptive Reward Memories in Hazardous Drinkers
Published on: January 5, 2018
Related Concept Videos
Pharmaceutical Poisoning: Treatment Strategies
Prevention of Further Absorption of Poison
Pharmaceutical Poisoning: Potential Scenarios
Anticholinesterase Agents: Poisoning and Treatment
Irreversible agents form a strong bond with the cholinesterase enzyme, making it inactive. The breakdown of the phosphorylated enzyme is slower than the...
Drug Toxicity: Risk factors
Drug Toxicity: Overview